Oral desensitization to rifampin and ethambutol in mycobacterial disease.

    loading  Checking for direct PDF access through Ovid

Abstract

The incidence of disease caused by Mycobacterium tuberculosis (including drug-resistant strains) and M. avium complex (MAC) is increasing. Hypersensitivity reactions to antimycobacterial agents are relatively uncommon, but when they occur they may result in cessation of therapeutic medications. We report our experience with rapid oral desensitization to ethambutol and rifampin in a group of 10 patients with mycobacterial disease who had experienced cutaneous hypersensitivity reactions to these drugs. An adaptation of the rapid oral desensitization protocol for penicillin was used, with the dosing intervals increased to account for the different kinetics of these drugs. Adverse reactions were few and easily treated without necessitating cessation of therapy. We conclude that oral desensitization to rifampin and ethambutol by our protocol is safe and effective, allowing these patients to proceed with an optimal antimycobacterial regimen.

Related Topics

    loading  Loading Related Articles